Increases in Liver Injury Related to Herbal and Dietary Supplements — Physician’s First Watch

Researchers analyzed registry data from some 800 patients with liver injury either from medications excluding acetaminophen or herbal and dietary supplements. In the first 2 years of the registry, 7% of cases were due to herbal and dietary supplements, a proportion that increased to 20% a decade later. Hepatotoxicity from non-bodybuilding-related supplements required liver transplantation more often than injury from conventional drugs 13% vs. 3%; there were no cases of liver transplantation associated with bodybuilding supplements.

via Increases in Liver Injury Related to Herbal and Dietary Supplements — Physician’s First Watch.

Mass Destruction

ISSUE: The FDA is advising consumers to immediately stop using a product called Mass Destruction, marketed as a dietary supplement for muscle growth. The product is labeled to contain at least one synthetic anabolic steroid and has been linked to at least one reported serious illness.

BACKGROUND: The FDA was alerted by the North Carolina Department of Health and Human Services of a serious injury associated with use of Mass Destruction. The report described a previously healthy 28-year-old male with liver failure requiring transplant after several weeks of product use. Mass Destruction is manufactured for Blunt Force Nutrition in Sims, N.C. and sold in retail stores, fitness gyms, and on the Internet. An investigation is underway to identify the product’s manufacturer.

via Safety Alerts for Human Medical Products > Muscle Growth Product Called Mass Destruction: FDA Health Risk Warning – Undeclared Ingredients.

Finally a product that lives up to its name.

Acute Hepatitis and Liver Failure Following the Use of a Dietary Supplement Intended for Weight Loss or Muscle Building — May–October 2013

On September 9, 2013, the Hawaii Department of Health (HDOH) was notified of seven patients with severe acute hepatitis and fulminant liver failure of unknown etiology. Patients were previously healthy and sought medical care during May-September 2013. Clinicians reported that the seven patients had all used OxyELITE Pro, a dietary supplement marketed for weight loss and muscle gain, before illness onset.

via Notes from the Field: Acute Hepatitis and Liver Failure Following the Use of a Dietary Supplement Intended for Weight Loss or Muscle Building — May–October 2013.

Oops.

High Cholesterol and Complementary Health Practices | NCCAM

According to the 2007 National Health Interview Survey, high blood cholesterol is one of the top 10 conditions prompting use of complementary health practices among adults. This issue provides information on “what the science says” about the effectiveness and safety of several dietary supplements reportedly used by people with high cholesterol, including red yeast rice, flaxseed and flaxseed oil, and garlic.

High Cholesterol and Complementary Health Practices | NCCAM.

I’ll take a statin please.

Reumofan Plus – Why You Should Not Buy Nor Use This Supplement

BACKGROUND: Reumofan Plus is marketed as a natural dietary supplement for pain relief. Reumofan Plus is labeled in Spanish and promoted for treating arthritis, muscle pain, osteoporosis, bone cancer, and other conditions. The product is manufactured in Mexico by Riger Naturals and sold in some retail outlets, at flea markets, and on various internet sites. FDA has worked closely with the Mexican government on this matter. The Mexican Ministry of Health has issued a health warning to the public and ordered Riger Naturals to recall the product.

Since June 1, 2012, when FDA first warned the public about the dangers of these supplements, the agency has received reports of fatalities, stroke, severe bleeding in the gastrointestinal tract, dizziness, insomnia, high blood sugar levels and problems with liver and kidney functions,as well as corticosteroid withdrawal syndrome

via Safety Alerts for Human Medical Products > Reumofan Plus: Recall – Undeclared Drug Ingredient.